Alert archive / Tennessee / High Wind Warnings in 2013

High Wind Warning 5, NWS Morristown, TN

November 1, 20139 counties in Tennessee

NWS Morristown, TN issued this high wind warning at Nov 1, 2013, 12:32 AM EDT for 9 counties in Tennessee. It was in force for 6 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 1, 2013, 12:32 AM EDT (04:32 UTC)
Expired
Nov 1, 2013, 6:38 AM EDT
In force
6 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN, Washington County, TN

The radar

The Knoxville radar (KMRX), 44 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 1, 1:00 AM EDTNON-TSTM WND DMG6 Ssw Mountain City, TNPOWER OUTAGES ALONG CRACKERS NECK ROAD.
Nov 1, 2:00 AM EDTNON-TSTM WND DMGCosby, TNSEVERAL TREES DOWN.
Nov 1, 3:00 AM EDTNON-TSTM WND DMGTellico Plains, TNTREES DOWN ACROSS COUNTY. POWER OUTAGES AT TELLICO PLAINS AND MADISONVILLE.
Nov 1, 4:00 AM EDTNON-TSTM WND DMGElizabethton, TNTREES DOWN ACROSS COUNTY.
Nov 1, 5:00 AM EDTNON-TSTM WND DMGGatlinburg, TNPARK SERVICE PERSONNEL REPORTED MULTIPLE TREES DOWNED BY HIGH WIND IN THE PARK. TWO VEHICLES WERE DAMAGED BY A TREE FALLING IN THE CAMPGROUND. NEWFOUND GAP AND LITTLE RIVERS ROADS WERE CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.5 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2013-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2013-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

090 
WWUS74 KMRX 010432
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
1232 AM EDT FRI NOV 1 2013

...WINDY CONDITIONS TONIGHT OVER EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA...

.A COLD FRONT WITH A STRONG WIND FIELD WILL MOVE ACROSS THE
TENNESSEE RIVER VALLEY TONIGHT. STRONG SOUTHWESTERLY WINDS WILL
DEVELOP AHEAD OF THIS COLD FRONT...ESPECIALLY AROUND THE HIGHER
ELEVATIONS AND WITH ANY OF THE STRONGER SHOWERS.

DAMAGING WIND GUSTS IN EXCESS OF 60 MPH HAD BEEN REPORTED IN THE
GREAT SMOKY MOUNTAIN NATIONAL PARK AROUND MIDNIGHT...AND WILL
REMAIN LIKELY THROUGH DAYBREAK FRIDAY.

TNZ018-040>047-071>074-086-087-011100-
/O.UPG.KMRX.WI.Y.0013.000000T0000Z-131101T1100Z/
/O.NEW.KMRX.HW.W.0005.131101T0432Z-131101T1100Z/
JOHNSON-NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-NW BLOUNT-BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-
SEVIER SMOKY MOUNTAINS-NORTHWEST MONROE-SOUTHEAST MONROE-
INCLUDING THE CITIES OF...MOUNTAIN CITY...NEWPORT...COSBY...
GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON...
ROAN MOUNTAIN...MARYVILLE...CADES COVE...SEVIERVILLE...
GATLINBURG...MADISONVILLE...COKER CREEK
1232 AM EDT FRI NOV 1 2013

...HIGH WIND WARNING IN EFFECT UNTIL 7 AM EDT THIS MORNING...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 7 AM EDT THIS MORNING. THE
WIND ADVISORY IS NO LONGER IN EFFECT. 

* EVENT...STRONG SOUTHERLY WINDS BETWEEN 35 AND 50 MPH...WITH GUSTS
  UP TO 75 MPH...WILL OCCUR ACROSS THE FOOTHILLS AND HIGHER
  ELEVATIONS AND ALSO WITH ANY OF THE STRONGER SHOWERS.

* TIMING...OVERNIGHT AND EARLY FRIDAY MORNING.

* IMPACTS...FALLEN TREES AND POWER OUTAGES WILL BE POSSIBLE. 
  TRAVELERS WILL ALSO NEED TO BE ALERT FOR STRONG AND GUSTY 
  CROSSWINDS...ESPECIALLY THOSE DRIVING HIGH PROFILE VEHICLES 
  NEAR THE MOUNTAINS AND THEIR ADJACENT FOOTHILLS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF
40 TO 57 MPH ARE EXPECTED OR OCCURRING.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH AND/OR
GUSTS OF 58 MPH OR HIGHER CAN BE EXPECTED AT TIMES.  WINDS OF
THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE AND POWER OUTAGES.
MOTORISTS SHOULD USE CAUTION...ESPECIALLY THOSE IN HIGH PROFILE
VEHICLES.

&&

$$

NCZ060-061-TNZ012>017-035>039-067>070-081>085-098>102-VAZ001-002-
005-006-008-011100-
/O.CON.KMRX.WI.Y.0013.000000T0000Z-131101T1100Z/
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-ROANE-LOUDON-KNOX-
JEFFERSON-SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-MARION-HAMILTON-
BRADLEY-WEST POLK-EAST POLK-LEE-WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA...
LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT...
BRISTOL...WARTBURG...CLINTON...OAK RIDGE...MAYNARDVILLE...
RUTLEDGE...MORRISTOWN...KINGSTON...LENOIR CITY...KNOXVILLE...
DANDRIDGE...DUNLAP...PIKEVILLE...DAYTON...DECATUR...ATHENS...
JASPER...CHATTANOOGA...CLEVELAND...BENTON...DUCKTOWN...
JONESVILLE...WISE...NORTON...GATE CITY...LEBANON...ABINGDON
1232 AM EDT FRI NOV 1 2013 /1132 PM CDT THU OCT 31 2013/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EDT /6 AM CDT/ THIS
MORNING...

* EVENT...STRONG SOUTHWESTERLY WINDS BETWEEN 20 AND 35 MPH...WITH
  GUSTS UP TO 55 MPH...WILL BE POSSIBLE AROUND THE HIGHER
  ELEVATIONS AND ALSO WITH ANY OF THE STRONGER SHOWERS.

* TIMING...OVERNIGHT AND EARLY FRIDAY MORNING.

* IMPACTS...FALLEN TREES AND POWER OUTAGES WILL BE POSSIBLE. 
  TRAVELERS WILL ALSO NEED TO BE ALERT FOR STRONG AND GUSTY 
  CROSSWINDS...ESPECIALLY THOSE DRIVING HIGH PROFILE VEHICLES 
  NEAR THE MOUNTAINS AND THEIR ADJACENT FOOTHILLS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF
40 TO 57 MPH ARE EXPECTED OR OCCURRING.

&&

$$

TG
1 follow-up statement
692 
WWUS74 KMRX 011038
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
638 AM EDT FRI NOV 1 2013

...STRONG WINDS HAVE DIMINISHED ACROSS THE REGION...

.STRONG SOUTHWESTERLY WINDS WERE DECREASING AS A COLD FRONT PASSED
EAST INTO WESTERN NORTH CAROLINA AND CENTRAL VIRGINIA.

THIS HAS ALLOWED THE HIGH WIND WARNING AND WIND ADVISORY TO BE
CANCELLED EARLY.

TNZ018-040>047-071>074-086-087-011145-
/O.CAN.KMRX.HW.W.0005.000000T0000Z-131101T1100Z/
JOHNSON-NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-NW BLOUNT-BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-
SEVIER SMOKY MOUNTAINS-NORTHWEST MONROE-SOUTHEAST MONROE-
INCLUDING THE CITIES OF...MOUNTAIN CITY...NEWPORT...COSBY...
GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON...
ROAN MOUNTAIN...MARYVILLE...CADES COVE...SEVIERVILLE...
GATLINBURG...MADISONVILLE...COKER CREEK
638 AM EDT FRI NOV 1 2013

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS CANCELLED THE HIGH
WIND WARNING. 

WINDS WILL SHIFT TO THE WEST AND CONTINUE TO DIMINISH THIS MORNING.

$$

NCZ060-061-TNZ012>017-035>039-067>070-081>085-098>102-VAZ001-002-
005-006-008-011145-
/O.CAN.KMRX.WI.Y.0013.000000T0000Z-131101T1100Z/
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-ROANE-LOUDON-KNOX-
JEFFERSON-SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-MARION-HAMILTON-
BRADLEY-WEST POLK-EAST POLK-LEE-WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA...
LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT...
BRISTOL...WARTBURG...CLINTON...OAK RIDGE...MAYNARDVILLE...
RUTLEDGE...MORRISTOWN...KINGSTON...LENOIR CITY...KNOXVILLE...
DANDRIDGE...DUNLAP...PIKEVILLE...DAYTON...DECATUR...ATHENS...
JASPER...CHATTANOOGA...CLEVELAND...BENTON...DUCKTOWN...
JONESVILLE...WISE...NORTON...GATE CITY...LEBANON...ABINGDON
638 AM EDT FRI NOV 1 2013 /538 AM CDT FRI NOV 1 2013/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS CANCELLED THE WIND
ADVISORY. 

WINDS WILL SHIFT TO THE WEST AND CONTINUE TO DIMINISH THIS MORNING.

$$

TG

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this high wind warning went out at Oct 31, 9:10 PM EDT, 3 hours 22 minutes earlier.

Area forecast discussion, Oct 31, 9:10 PM EDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
910 PM EDT THU OCT 31 2013

.DISCUSSION...
CURRENT SURFACE ANALYSIS SHOWS A COLD FRONT OVER THE MID WEST AND MS
RIVER VALLEY...GENERALLY STRETCHING FROM NEAR CHICAGO SOUTHWARD TO
NEAR MEMPHIS AND SHREVEPORT. AN UNSEASONABLY WARM AIR MASS WAS OVER
THE FORECAST AREA THIS EVENING...WITH AREA RADARS REVEALING SOME
LIGHT RAIN SHOWERS OVER THE FORECAST AREA OUT AHEAD OF SOME PRE-
FRONTAL CONVECTIVE BANDS DEVELOPING OVER WEST TN. MODELS INDICATE
THAT A STRONG 850 MB JET BETWEEN 55 AND 65 KT WILL SWING ACROSS THE
HIGHER ELEVATIONS TONIGHT...AND VAD WIND PROFILES FROM KMRX AND KHTX
CONFIRM STRONG WINDS AROUND 50 KT AT 4000 FT ABOVE THE RADARS. IT
APPEARS THE WIND DIRECTION WITH THIS 850 MB JET SHOULD HAVE ENOUGH
OF A WESTERLY COMPONENT TO PREVENT ANY MOUNTAIN-WAVE-INDUCED
ACCELERATION OF THE LOW-LEVEL WINDS. THUS...WILL CONTINUE WITH THE
WIND ADVISORY WITH NO UPGRADE TO A WARNING FOR THE FOOTHILLS. MODELS
INDICATE SOME WEAK INSTABILITY DEVELOPING OVER THE FORECAST AREA
LATER THIS EVENING AS THE COLD FRONT APPROACHES. THUS...THINK THAT
SOME STRONGER SHOWERS (OR TSTORMS) LATER THIS EVENING AND AFTER
MIDNIGHT MAY BE ABLE TO PULL SOME OF THE STRONGER 850 MB WINDS DOWN
INTO THE VALLEYS TO POSSIBLY PRODUCE WIND GUSTS UP TO 55 MPH.

OVERALL...CURRENT FORECAST APPEARS TO BE ON TRACK...BUT WILL UPDATE
THIS EVENING TO INCREASE WIND SPEEDS IN ALL ZONES AND MENTION THE
STRONGER WIND GUSTS WITH THE STRONGER SHOWERS.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   61  70  46  65  40 / 100  30  10  10   0
KNOXVILLE AIRPORT, TN     60  71  44  61  38 / 100  30  10  30  10
OAK RIDGE, TN             60  71  44  61  38 / 100  30  10  30   0
TRI CITIES AIRPORT, TN    57  69  41  58  35 / 100  40  10  50  20
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 7 AM EDT FRIDAY FOR THE FOLLOWING ZONES:
     CHEROKEE...CLAY.

TN...WIND ADVISORY UNTIL 7 AM EDT /6 AM CDT/ FRIDAY FOR THE FOLLOWING
     ZONES: ANDERSON...BLEDSOE...BLOUNT SMOKY MOUNTAINS...
     BRADLEY...CAMPBELL...CLAIBORNE...COCKE SMOKY MOUNTAINS...
     EAST POLK...GRAINGER...HAMBLEN...HAMILTON...HANCOCK...
     HAWKINS...JEFFERSON...JOHNSON...KNOX...LOUDON...MARION...
     MCMINN...MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...
     NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
     NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...
     SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST
     GREENE...SOUTHEAST MONROE...SULLIVAN...UNICOI...UNION...
     WASHINGTON TN...WEST POLK.

VA...WIND ADVISORY UNTIL 7 AM EDT FRIDAY FOR THE FOLLOWING ZONES:
     LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&

DMG
Hazardous weather outlook, Oct 31, 6:34 AM EDT, 17 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
634 AM EDT THU OCT 31 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-011045-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
634 AM EDT THU OCT 31 2013 /534 AM CDT THU OCT 31 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

A COLD FRONT WITH A STRONG WINDS WILL MOVE ACROSS THE TENNESSEE
RIVER VALLEY LATE TODAY AND TONIGHT. MOST OF THE SHOWERS AND
THUNDERSTORMS ASSOCIATED WITH THIS COLD FRONT ARE EXPECTED TO
AFFECT THE SOUTHERN APPALACHIAN REGION AFTER SUNSET. SOME STRONG
TO SEVERE THUNDERSTORMS WILL STILL BE POSSIBLE...DUE TO THE STRONG
WINDS EXPECTED ALONG THE COLD FRONT. A WIND ADVISORY IS IN EFFECT
FOR HIGHER ELEVATIONS OF EAST TN...SOUTHWEST VA AND EXTREME
SOUTHWEST NC.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

Nearby

High Wind Warnings in Tennessee, 2013Every high wind warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.